How would you interpret this ECG?

An 89-year-old woman with a history of hypertension, type 2 diabetes mellitus, and a transient ischemic attack 7 years earlier ...

Prepared by Anand Singla, MD, Resident, Department of Internal Medicine, and Romulo Baltazar, MD, Director, Division of Non-invasive Cardiology, Department of Internal Medicine, Johns Hopkins University/Sinai Hospital of Baltimore, Md

Question

An 89-year-old woman with a history of hypertension, type 2 diabetes mellitus, and a transient ischemic attack 7 years earlier presented to the hospital with palpitations. She had no history of syncope. She has been taking enteric-coated aspirin 81 mg/day and metoprolol 75 mg twice daily. Physical examination findings included: afebrile; heart rate, 150 beats/min; blood pressure, 116/76 mm Hg; and respiratory rate, 16 breaths/min; pulse oxygen saturation, 96%. Cardiac examination showed no evidence of jugular venous distension or carotid bruits; the first and second heart sounds were normal, with no evidence of murmurs, gallops, or rubs. Both lungs were clear to auscultation, and no peripheral edema was seen. At the time of the previous attack 7 years ago, her left ventricular ejection fraction was 70%. An electrocardiogram (ECG) was obtained (Figure 1).

How would you interpret this ECG?

Figure 1—ECG performed at admission.

ECG Rounds Answer

Diagnosis: Atrioventricular nodal reentrant tachycardia (AVNRT).

The 12-lead ECG at presentation (Figure 1) showed tachycardia with a regular rate of 150 beats/min and narrow QRS complexes. No P waves were seen on the ECG, but terminal S waves were seen in leads II, and aVF and terminal r' waves in V1. The patient was given intravenous (IV) adenosine (Adenocard) 6 mg, which converted the rhythm to normal sinus, leading to a resolution of the S waves in leads II and aVF and terminal r' waves in V1 (Figure 2). A diagnosis of AVNRT was made, because the terminal waves were found to be retrograde P waves, which are superimposed on the QRS complex and are known as "pseudo waves."

Figure 2.(A-Right) Admission ECG, demonstrating pseudo-S (arrow, left box) and pseudo-r' waves (arrow, right box). (B-Left) Repeat ECG showing resolution of pseudo-waves after treatment with adenosine (boxes).

AVNRT is the most frequent cause of paroxysmal supraventricular tachycardia, with narrow QRS complexes.1,2 In the majority of AVNRT cases, P waves are not seen in all 12 leads, because they are inscribed synchronously and are buried within the QRS complex.3 Retrograde P waves are not always synchronous with the QRS complex but may be slightly delayed, resulting in an inverted P wave in leads II and aVF and an upright P wave in lead V1.

Retrograde P waves can be mistaken for S waves in leads II and aVF and for r' waves in V1.3 Such P waves are not part of the QRS complex and disappear when the tachycardia converts to normal sinus rhythm, as seen in Figure 2. Therefore, retrograde P waves are called pseudo-S and pseudo-r' waves, respectively. The presence of pseudo-S and pseudo-r' waves during narrow-complex tachycardia is diagnostic of supraventricular tachycardia, resulting from atrioventricular nodal reentry.3,4

If initial vagal maneuvers are unsuccessful, IV adenosine, administered as a bolus within 1 to 2 seconds, is the drug of choice for the treatment of AVNRT.2 Beta blockers, calcium channel blockers, or class Ia, Ic, and III antiarrhythmic agents can be used to prevent recurrences.2 Radiofrequency catheter ablation of the slow pathway is the therapy of choice for curing AVNRT.1

References

  1. Topilski I, Rogowski O, Glick A, et al. Radiofrequency ablation of atrioventricular nodal reentry tachycardia: a 14 year experience with 901 patients at the Tel-Aviv Sourasky Medical Center. Isr Med Assoc J. 2006;8:455-459.
  2. Akhtar M, Jazayeri MR, Sra J, et al. Atrioventricular nodal reentry. Clinical, electrophysiological, and therapeutic considerations. Circulation. 1993;88:282-295.
  3. Jaeggi ET, Gilljam T, Bauersfeld U, et al. Electrocardiographic differentiation of typical atrioventricular node reentrant tachycardia from atrioventricular reciprocating tachycardia mediated by concealed accessory pathway in children. Am J Cardiol. 2003;91:1084-1089.
  4. Arya A, Kottkamp H, Piorkowski C, et al. Differentiating atrioventricular nodal reentrant tachycardia from tachycardia via concealed accessory pathway. Am J Cardiol. 2005;95:875-878.

See the answer